Kansas, 2023

Flash Flood and Hail in Kansas, September 21, 2023

September 21, 2023 · NWS ICT · 3 events in 1 county or zone

Initially it was an isolated severe thunderstorm that straddled the Chase and Morris county line, but there was additional thunderstorm development as it tracked to the east and southeast. This storm produced quarter sized hail and very heavy rainfall that led to flash flooding in the northeast corner of Chase County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Initially it was an isolated severe thunderstorm that straddled the Chase and Morris county line, but there was additional thunderstorm development as it tracked to the east and southeast. This storm produced quarter sized hail and very heavy rainfall that led to flash flooding in the northeast corner of Chase County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 21, 2:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 21, 2:31 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
331 PM CDT Thu Sep 21 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CDT Thu Sep 21 2023

Main focus/challenge remains convective trends/severe potential on
Saturday afternoon/evening. In the shorter term, a 75kt speed
maxima around 300 mb will streak across the KS/OK border late this
afternoon before exiting later this evening. This may foster some
marginal upscale growth in the presence of moderate instability
across for portions of the area. Otherwise, more robust severe
storms should remain just northwest of the forecast area through
the evening. While not as impressive as previously progged, modest
elevated moisture transport on a modest low-level jet should
promote additional scattered to numerous showers/storms later
tonight thru Friday morning with the highest confidence after
12z/Friday mainly east of the I-135 corridor. Elevated convection
will probably linger into midday or perhaps early afternoon
across the Flint Hills and southeast Kansas. While enough clearing
and destabilization is expected to occur in the wake of the
morning convection some weak ridging aloft and a stronger cap
looks to inhibit deep surface based convection along the western
periphery of the forecast area.

The higher confidence on deep convection and also severe storms
still looks to be on Saturday afternoon/evening as the main upper
low/trof begins to eject into the northern/central Plains and cold
front merges/overtakes the dry-line as it moves into central and
eastern Kansas. The general consensus blend still places the
effective forcing surface boundary near the Kansas turnpike
corridor either side of 21z. Strong instability and around 40kts
of deep layer shear with weak or no capping should result in some
robust rotating storms/severe weather. Best chances as of now
appear to reside along and east of the Kansas turnpike, keeping
portions of the Wichita metro area in play. Plan to keep mention
of all hazards for Saturday afternoon/evening. Will continue to
carry some post-frontal shower chances through Sunday across
southeast Kansas with temperatures near seasonal climo.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 330 PM CDT Thu Sep 21 2023

Rather low to modest confidence through the middle of next week
with a blocking high aloft over western Ontario/Hudson Bay area.
Medium range solutions range from some ridging developing aloft
over the area to weak northwest flow to the southwest of a
weakening cut-off low over the Upper Midwest. Will continue to
show mainly dry weather with temperatures near climo.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1236 PM CDT Thu Sep 21 2023

While VFR conditions are generally expected through the first 12
hours of the TAF period, there is a chance for some shower or an
isolated thunderstorm at all terminals except KCNU this
afternoon. KRSL/KGBD/KSLN are the most likely locations to get
this thunderstorm activity or an errant 20-30kt wind gust this
afternoon. Later this evening there is an outside chance for some
thunderstorm activity near KICT but the chances of this activity
remain below 50% so kept it out of the TAF at this time.

Friday morning there will be another chance for some shower and
thunderstorm activity. This time it will be restricted to the
eastern areas of the region and likely only affect KCNU for a few
hours. Confidence is low so handled this with a PROB30 group at
this time.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  83  68  87 /  40  40  10  30
Hutchinson      66  84  66  87 /  40  30  10  20
Newton          66  83  67  87 /  50  50  10  40
ElDorado        66  82  67  86 /  60  60  10  50
Winfield-KWLD   67  83  67  88 /  50  50  10  50
Russell         65  85  65  84 /  50  10  20  10
Great Bend      65  84  65  83 /  40  10  10  10
Salina          66  84  68  87 /  60  40  20  30
McPherson       66  84  66  87 /  50  40  10  30
Coffeyville     66  81  66  86 /  60  60  20  60
Chanute         66  80  66  85 /  60  60  20  60
Iola            66  81  65  85 /  60  60  20  60
Parsons-KPPF    66  81  66  87 /  60  60  20  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...Metzger
Hazardous weather outlook, Sep 21, 2:58 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
358 PM CDT Thu Sep 21 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
358 PM CDT Thu Sep 21 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to marginally severe storms will be possible with the
main risks being dime to quarter size hail and wind gusts of 50 to
60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Friday morning, mainly along and
east of I-135. A few strong to marginally severe storms are
possible.

There is a conditional risk for a couple severe storms late Friday
afternoon and evening, mainly across portions of central Kansas.
Thunderstorms may have a difficult time forming, and may not even
form at all. However, if a storm or two is able to develop, they
will capable of large hail and damaging winds.

There is more confidence on potential for severe storms on Saturday
afternoon and evening, mainly along and east of the I-135 corridor.
Damaging winds to 70 mph, 2 inch diameter hail, and a tornado will
be possible. Locally heavy rainfall may also result in minor
flooding across southeast Kansas Saturday evening through Saturday
night.

Thunderstorm chances may linger into Sunday over southeast Kansas,
however strong or severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 21, 3:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
453 PM CDT Thu Sep 21 2023

KSZ053-212245-
Chase KS-
453 PM CDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of northeastern Chase
County through 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Strong City, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cottonwood Falls, Strong City, Hymer, Tallgrass Prairie, and
Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3848 9635 3841 9636 3830 9657 3852 9672
      3852 9636
TIME...MOT...LOC 2153Z 239DEG 14KT 3849 9658

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JAKUB

The radar

The Topeka radar (KTWX), 59 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.

Heavy Rain, Chase

When
September 21, 4:00 PM CST to 5:25 PM CST
Where
Chase County, 7.9 mi NNE of Strong City
Reported by
Law Enforcement
Coordinates
38.510, -96.490

Law enforcement measured 2.25 inches of rain in about an hour and a half period of time.

Hail, Chase

When
September 21, 5:25 PM CST to 5:26 PM CST
Where
Chase County, 2.63 mi NE of Saffordville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.410, -96.370

Flash Flood, Chase

When
September 21, 6:31 PM CST to 8:30 PM CST
Where
Chase County, 2.14 mi NNE of Saffordville to 1.99 mi N of Saffordville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.410, -96.390

Emergency manager reported water flowing over ZZ Road north of Highway 50.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133504, 1133502, 1133501.